By Gary M. White, MD
Toxic erythema of chemotherapy (TEC) is the development of a characteristic erythema of the palms, soles, and intertriginous areas during chemotherapy. Typical agents include cytarabine, doxorubicin, anthracyclines, taxanes, methotrexate, and fluorouracil.
The development of intense erythematous or well-defined patches or plaques on the palms and dorsal surface of the hands and less commonly on the feet as well as the intertriginous areas (e.g., axilla, groin, neck) 2-3 weeks after beginning chemotherapy is characteristic. Often, there is a prodrome of dysesthesia. Within a few days, well-demarcated erythematous plaques appear along with tenderness, burning, and pain. The pain may be such that walking and grasping objects is limited. Within 1-2 weeks, the areas will desquamate.
A bullous variant occurs and may be more common in relation to cytarabine but has occurred with other medications including high-dose methotrexate. It is distinguished from graft vs. host disease by its palmar accentuation, prodromal pain, and lack of other findings. It may be that chronic cases can result in a palmoplantar keratoderma.
Stopping the chemotherapy will speed resolution, but is usually not done. Oral pyridoxine 50-150 mg/day has been a successful treatment in some reports. Symptomatic treatment such as cool compresses, pain medication, and even application of ice water to the acral regions during chemotherapy infusion have been done. Recurrent TEC with future chemotherapy is very common. There is no way to prevent this although one could hypothesize that decreasing sweat could prevent or minimize the TEC. Thus, topical aluminum chloride, iontophoresis, or botulinum toxin injection as is done for hyperhidrosis might be beneficial.
Homepage | FAQs | Use of Images | Contact Dr. White